Wyoming, 2015

High Wind in Wyoming, December 19, 2015

December 19, 2015 · NWS RIW · 1 event in 1 county or zone

Strong mid-level winds were mixed to the surface ahead of a trough of low pressure moving through the Great Basin. High winds were reported across Natrona County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mid-level winds were mixed to the surface ahead of a trough of low pressure moving through the Great Basin. High winds were reported across Natrona County. A peak gust of 62 mph was registered along Outer Drive on the south side of Casper with a 59 mph peak gust clocked at the Casper/Natrona County International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 3:10 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 19, 3:10 AM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
310 AM MST SAT DEC 19 2015

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

HIGH WIND WARNING FOR THE WIND CORRIDOR THROUGH 5PM TODAY.

IMAGERY SHOWS TROF/RIDGE/TROF PATTERN FROM W TO E ACROSS THE CONUS.
RIDGING OVR WY THIS MORNING TRANSLATING TO UPR SW FLOW WITH MODEST
MID/UPR MOISTURE IMPINGING ON THE NW FA. SFC HAS HIGH P ACROSS UT/CO
AND SRN WY WITH LEE TROF/STATIONARY FRONT OVR ERN WY. A FEW
FLURRIES/LIGHT SNOW SHOWERS OVR/NEAR THE NW/NRN BORDER REGION.

TODAY...SFC SET-UP BECOMES FAVORABLE AGAIN FOR BREEZY TO WINDY
CONDITIONS ACROSS THE WIND CORRIDOR WITH BOTH MID/UPPER AND SFC
WINDS BECOMING LARGELY UNIDIRECTIONAL...OUT OF THE SW IN ADDITION TO
JUST ENOUGH SHALLOW INSTABILITY AND DOWNWARD OMEGA TO BRING HIGHER
SPEED WINDS...JUST 25 TO 50MB ABOVE THE GROUND...DOWN TO THE SFC.
THIS WILL SUPPORT A HIGH WIND WARNING ACROSS ZONES 19 AND 20 FROM
THE SOUTH PASS AREA...EWD TO CASPER. ON THE BRIGHT SIDE...SNOW COVER
SHOULD RATHER CRUSTY AND STABLE AT THIS POINT...ELIMINATING (MOSTLY)
THE NEED FOR A BLOWING SLOW ADVISORY. OTHERWISE...TRANSITION TO UPR
SW FLOW WILL BE COMPLETE THIS MORNING...WITH JUST ENOUGH MID/LOW LVL
MOISTURE HANGING AROUND OUT OVR THE WRN MOUNTAINS AND VALLEYS THAT A
FEW LIGHT SNOW SHOWERS WILL CONTINUE ACROSS NW WY DURING THE
DAY...JUST AHEAD OF THE NEXT RATHER WEAK BUT FLEET AFOOT TROF
TONIGHT. AS THE TROF BEGINS TO PUSH ACROSS WY OVERNIGHT SAT/EARLY
SUNDAY MORNING...TERRAIN FORCED PRECIPITATION WILL COMBINE WITH SOME
EMBEDDED CONVECTIVE ELEMENTS...OFFERING LIGHT TO OCCASIONALLY
MODERATE (CONVECTIVE) SNOW ACROSS THE WRN MOUNTAINS...WITH HEAVIEST
SNOWFALL FROM THE TETONS NWD. ATTM SNOWFALL AMOUNTS FOR MOST OF THE
WRN MOUNTAINS LOOK TO STAY BELOW ADVISORY CRITERIA...WITH ONLY A FEW
LOCATIONS OVR THE WEST TO SOUTHWEST SLOPES OF THE TETONS SEEING SOME
ADVISORY LVL SNOWFALL. PERHAPS WORTH A SECOND LOOK...BUT JUST
STICKING WITH SPS FOR NOW. THROUGH THE REST OF THE DAY
SUNDAY...LIGHT SNOW SHOWERS WILL LINGER ACROSS THE WEST...WITH A FEW
FLURRIES POSSIBLE ACROSS THE NRN BASINS SUN AFTERNOON AS THE TROF
AXIS MOVES THRU THE REST OF THE CWA.

SUNDAY NIGHT...SW/JET STREAK AND INCREASED MOISTURE FROM THE EPAC
WILL MOVE QUICKLY INTO THE WRN MOUNTAINS. AGAIN...WHILE A FAVORABLE
TRAJECTORY FOR PRECIP ACROSS THE MOUNTAINS...THE SPEED OF THE SYSTEM
AND ASSOCIATED MOISTURE WILL MOST LIKELY LEAVE THE MOUNTAINS WITH
JUST UNDER ADVISORY LEVEL SNOW FOR MOST OF THE WESTERN MOUNTAIN
REGION ONCE AGAIN...THROUGH MONDAY MORNING. THIS WILL CHANGE
HOWEVER. THE REST OF THE DAY MONDAY WILL ONLY SEE ON AGAIN OFF AGAIN
LIGHT SNOW SHOWERS ACROSS THE WRN MOUNTAINS...AND THIS AHEAD OF WHAT
LOOKS TO BE A MUCH MORE PROMISING SNOW MAKER THAT WILL PLOW INTO THE
WEST MONDAY NIGHT JUST AHEAD OF OR ON THE NOSE OF A STRONG
JET...WITH FAVORABLE WNW FLOW ALOFT. THIS SYSTEM WILL PRODUCE STRONG
PRECIPITATION THRU AT LEAST TUE NIGHT...PERHAPS WED MORNING...BEFORE
CLEARING THE AREA...LEAVING WHAT COULD BE WARNING LEVEL SNOWFALL
ACROSS MUCH OF THE MOUNTAIN WEST OF WY.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE 00Z GFS AND ECMWF MODELS STILL BRINING IN DEEP MOISTURE ALONG
WITH A STRONG JET STREAM TUESDAY INTO TUE NIGHT. THE WEST LOOKS TO
GET THEIR BIGGEST STORM SO FAR THIS SEASON. LITTLE DOUBT THAT WINTER
WEATHER HIGHLIGHTS WILL BE ISSUED FOR THIS EVENT MONDAY NIGHT
THROUGH TUE EVENING IF MODEL TIMING REMAINS CONSISTENT. STAY TUNED.
AS THE TROUGH BLOWS THROUGH AREAS EAST OF THE DIVIDE TUE NIGHT INTO
WED MORNING...THERE WILL BE A QUICK SHOT OF SNOW OVER THE NORTH AND
SOUTH ZONES WITH WINDY CONDITIONS IN THE FAVORED LOCATIONS. WED WILL
STILL HAVE SOME LIGHTER SNOW IN THE WESTERN MOUNTAINS WHILE IN THE
EAST CONDITIONS WILL DRY OUT WED AFTERNOON. THE FLOW ALOFT BACKS TO
THE WEST THURSDAY AND THEN SW THURSDAY NIGHT AS THE NEXT TROUGH DIGS
ALONG THE WEST COAST. THE GFS HAS MORE MOISTURE MOVING INTO THE WEST
THURS WHILE THE ECMWF MODEL HAS LESS MOISTURE. WILL DECREASE THE
SNOW IN THE WEST THURSDAY. THEN THURS NIGHT INTO FRIDAY THIS
ELONGATED TROUGH WILL MOVE THROUGH THE REGION. BOTH MODELS SHOW SNOW
DEVELOPING OVER THE WEST AND SOUTHWEST THURS NIGHT...SPREADING EAST
NORTHEAST ON CHRISTMAS DAY. NOT EASY TO PINPOINT THE AREAS OF
HEAVIEST SNOW THIS FAR OUT. THE SNOW WINDS DOWN FRIDAY NIGHT LEADING
TO A DRY DAY NEXT SATURDAY. TEMPS WILL BE FAIRLY MILD TUESDAY THEN
COLDER WEDNESDAY. THURSDAY THROUGH SATURDAY WILL BE SEASONABLY COLD.

&&

.AVIATION.../12Z ISSUANCE/

WITH A WEAK LOW PRESSURE OVER EASTERN WY AND HIGH PRESSURE ACROSS
SOUTHWESTERN WYOMING...THE SURFACE PRESSURE GRADIENT REMAINS
TIGHT ENOUGH OVER CENTRAL AND SOUTHERN WY TO PRODUCE MODERATE TO
STRONG SURFACE WIND AS WELL AS TURBULENCE AROUND THE HIGHER
TERRAIN. WINDS WILL INCREASE TO 30 TO 40 KNOTS
SUSTAINED FROM CENTRAL WY INTO KCPR THROUGH 20/00Z...WITH HIGHER
GUSTS AND POSSIBLE LLWS. MOST LOCATIONS WILL SEE VFR CONDITIONS
THROUGH SATURDAY NIGHT. HOWEVER...MVFR CONDITIONS WILL CONTINUE
OVER THE TERRAIN OF NW WY THROUGH TODAY. CEILINGS WILL THEN BEGIN
TO LOWER IN NORTHWEST/WEST WY BY 20/00Z WITH SNOW SHOWERS MOVING
INTO KJAC 20/03 - 06Z. GENERALLY...WEST OF THE DIVIDE WILL SEE
SNOW SHOWERS AND FREQUENT MOUNTAIN OBSCURATIONS FROM FROM 20/06Z
THROUGH THE END OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...

FIRE DANGER REMAINING LOW ACROSS THE FORECAST AREA TODAY THROUGH THE
WEEKEND. HOWEVER AS BREEZY TO WINDY CONDITIONS CONTINUE ACROSS
PORTIONS OF CENTRAL WYOMING TODAY...WITH GUSTS OUT OF THE SOUTHWEST
40 TO 60 MPH AT TIMES...MAY ENHANCE FIRE BEHAVIOR CONCERNS IN AREAS
WITH LITTLE/NO SNOW COVER. OTHERWISE....OCCASIONAL LIGHT SNOW
SHOWERS TODAY WILL GIVE WAY TO LIGHT TO  MODERATE SNOW OR SNOW
SHOWERS ONCE AGAIN ACROSS THE WESTERN MOUNTAINS AND VALLEYS TONIGHT
THROUGH SUNDAY MORNING. ANOTHER LIGHT STORM WILL AGAIN SUNDAY NIGHT
THROUGH MONDAY MORNING...WITH HEAVIER SNOW DUE TO ARRIVE MONDAY
NIGHT...LASTING THROUGH WEDNESDAY MORNING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ019-020.

&&

SHORT TERM...BRAUN
LONG TERM...AR
AVIATION...MCDONALD
FIRE WEATHER...BRAUN
Hazardous weather outlook, Dec 19, 3:40 AM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
340 AM MST SAT DEC 19 2015

WYZ001>020-022>030-201200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
340 AM MST SAT DEC 19 2015

...HIGH WIND WARNING FROM JEFFREY CITY TO CASPER THROUGH 5 PM
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF VERY STRONG WINDS ARE EXPECTED ACROSS THE GREEN
MOUNTAINS AND RATTLESNAKE RANGE OVER TO THE LOWER ELEVATIONS OF
NATRONA COUNTY THROUGH THIS AFTERNOON. TRAVELLERS NEED TO BE
PREPARED FOR MORE STRONG WIND GUSTS OVER 60 MPH AND EVEN SOME
BLOWING AND DRIFTING SNOW. LIGHT TO MODERATE SNOW ACROSS THE WEST
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY NIGHT AND MONDAY MORNING...LIGHT TO MODERATE SNOW ACROSS
THE WEST. WINDY IN THE MOUNTAINS...FOOTHILLS AND EAST OF THE
DIVIDE.

MONDAY NIGHT THROUGH WEDNESDAY MORNING...A MAJOR WINTER STORM IS
EXPECTED ACROSS THE WEST. SIGNIFICANT SNOW AND VERY STRONG WIND IS
EXPECTED TO DEVELOP MONDAY NIGHT AND CONTINUE INTO WEDNESDAY
MORNING. STRONG WINDS WITH GUSTS OVER 50 MPH POSSIBLE ACROSS MUCH
OF CENTRAL AND SOUTHERN WYOMING.

CHRISTMAS DAY...A CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS OR WIND
GUSTS IN EXCESS OF 50 MPH. THANK YOU.

In the hours before

Special weather statement, Dec 19, 1:34 AM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
134 AM MST SAT DEC 19 2015

WYZ001-002-012>015-023>025-027-192300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
SOUTH LINCOLN COUNTY-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE...
PINEDALE...KEMMERER...COKEVILLE
134 AM MST SAT DEC 19 2015

...A SERIES OF STORM SYSTEMS WILL IMPACT WESTERN WYOMING WITH SNOW
AND WIND BETWEEN THIS WEEKEND AND THE MIDDLE OF NEXT WEEK...

THE FIRST SYSTEM WILL MOVE IN LATE THIS AFTERNOON AND INTO THE
EVENING...LASTING INTO SUNDAY MORNING BEFORE DECREASING. THIS
STORM MAY PRODUCE 1 TO 3 INCHES ACROSS THE LOWER ELEVATIONS WITH 3
TO 8 INCHES IN THE MOUNTAINS. ANOTHER SYSTEM WILL MOVE QUICKLY IN
SUNDAY NIGHT AND LAST INTO MONDAY MORNING WITH SIMILAR AMOUNTS.

THEN...A MUCH MORE SIGNIFICANT WINTER STORM IS EXPECTED TO ARRIVE
MONDAY NIGHT AND LAST INTO WEDNESDAY MORNING WITH PLENTY OF SNOW
AND INCREASINGLY STRONG SOUTHWEST WINDS. THIS TYPE OF STORM
SYSTEM CAN EASILY DUMP 6 TO 12 INCHES OF SNOW IN THE WESTERN
VALLEYS WITH 1 TO 2 FEET IN THE HIGH COUNTRY. THESE ARE JUST
PRELIMINARY AMOUNTS TO INDICATE THAT THIS IS A POTENTIALLY MAJOR
WINTER STORM. IN ADDITION TO THE HEAVY SNOW POTENTIAL VERY STRONG
WEST TO SOUTHWEST WINDS ARE EXPECTED WITH THIS STORM WHICH WILL
LIKELY CAUSE CONSIDERABLY BLOWING AND DRIFTING SNOW.

TRAVELERS AND OTHERS WITH OUTDOOR INTERESTS WILL NEED TO PAY
CLOSE ATTENTION TO THE WEATHER THIS UPCOMING WEEK. THE WEATHER
WILL CHANGE RAPIDLY AND MAY BECOME QUITE SEVERE WITH THIS STORM
SYSTEM MONDAY NIGHT INTO TUESDAY NIGHT. CHECK THE LATEST WEATHER
FORECASTS AT WWW.WEATHER.GOV/RIW AND ROAD REPORTS AT WYOROAD.INFO.

SKRBAC/JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 19, 4:31 AM MST to 11:36 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor at Outer Drive had several wind gusts past 58 mph including a maximum of 62 mph. The Casper airport had several wind gusts of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607273.